In the wake of the opioid addiction crisis, physicians have been cutting back on prescribing opioids for pain relief. But still, sometimes patients are prescribed these powerful painkillers, especially after a major surgery.
Even when prescribed by a physician and taken as directed, using a prescription opioid painkiller can cause side effects including tolerance, physical dependence, constipation, nausea/vomiting, sleepiness and dizziness. Taking opioids also comes with the serious risk of addiction and even overdose.
If you are prescribed an opioid to help manage your pain, here’s information and steps you can take to be prepared and informed, and to lessen your risk of harm.
1. Communicate openly and honestly with your doctor
Avoid drug interactions by telling your doctor about any medications you are taking, including herbal supplements and over-the-counter drugs. Talk with your doctor about your medical and family history, as certain conditions like sleep apnea, depression and a history of addiction may increase the risks associated with taking an opioid painkiller.
Always ask for the lowest dose of the drug in the smallest quantity possible and speak up if your pain is not controlled by the dose prescribed. It’s also important to report any side effects you’re experiencing, as most can be relieved or treated.
2. Use opioids safely and only as needed
While many people can use opioids safely for a short time, these powerful drugs can become addictive in a matter of days. Doctors will often prescribe an opioid on an as-needed basis, so it’s important to use caution, take the drug only when necessary and switch to an over-the-counter anti-inflammatory drug like aspirin, ibuprofen or naproxen as soon as possible.
Parents should closely monitor any prescriptions given to their teenagers for procedures such as wisdom teeth surgeries or sports injuries and encourage their children to take the opioid only as needed.
Never take more than the prescribed dosage at the frequency outlined by your doctor and do not make changes to either of these on your own. Also, avoid drinking alcohol or driving while taking opioids and never share your prescription with anyone else. When you’re done, safely dispose of any drugs in your medicine cabinet no longer being used.
3. Ask about alternatives to opioids
For minor procedures, consider trying anti-inflammatory drugs like aspirin, ibuprofen or naproxen before using prescription opioids. And ask your doctor about non-pharmaceutical approaches like acupuncture, tai chi, yoga, physical therapy and massage therapy. These options, either alone or combined with other treatments, can often manage pain as effectively as opioids with fewer side effects and risks. For those who need to have surgery, there is also growing use of non-opioid pharmaceuticals to support pain management efforts.
4. Know the signs of an overdose
According to the Centers for Disease Control and Prevention (CDC), 130 people in the U.S. die every day from opioid overdose. This is not always the result of deliberately misusing or abusing the drug. It can happen when someone misunderstands the doctor’s directions about how much of the drug to take or how often. Opioid overdose is a life-threatening emergency. There are opioid overdose reversal drugs available today that can save a person’s life.
If you see these symptoms in someone you know, seek emergency help immediately:
- Small “pinpoint” pupils
- Unable to stay awake or loss of consciousness
- Pale, blue or clammy skin
- Blue fingernails and lips
- Slow, shallow breathing or trouble breathing
- Limp or lifeless body
- Slow or stopped heart rate
Knowing more about opioids, including questions to ask and alternatives, can go a long way in helping people safely manage pain and help avoid the very real possibility of dependence.
Camille Devaux March 5, 2019 at 1:11 am
I have a friend that is thinking about getting pain management services. She wants to make sure that she is aware of the signs of an overdose. It might be useful for her to know that she should be looking into getting the signs of an overdose.